Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 289, NWS Dodge City, KS

September 12, 1997Finney County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 12, 1997, 9:47 PM CDT for Finney County, Hodgeman County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1997, 9:47 PM CDT (02:47 UTC)
Expired
Sep 12, 1997, 10:35 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 130247 RRA
SVRDDC
KSC055-083-130335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT FRI SEP 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  EXTREME EASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS
  SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1035 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF EXTREME EASTERN FINNEY AND SOUTHWESTERN HODGEMAN
  COUNTIES

* AT 945 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES EAST OF KALVESTA MOVING SOUTH AT 15 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:23 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Sep 12, 2:23 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 PM CDT FRI SEP 12 1997

MAJORITY OF MID CLOUDS MOVING EAST WITH THIS MORNING'S S/W WITH SOME CU
DEVELOPING IN EASTERN COLORADO AND SOUTWEST KANSAS. WV AND PROFILERS
INDICATE NEXT WAVE OVER CENTRAL/EASTCENTRAL COLORADO AS OF 18Z.  NGM/ETA
AGREE...MORE OR LESS...WITH MOVEMENT AND POSITION OF BEST PVA THROUGH
18 HRS. 18Z SFC ANALYSIS SHOWS LOW NEAR TRB WITH TRIPLE POINT FORMING
IN THAT AREA AND ADAP PRODUCTS ALSO INDICATE BEST SFC MOISTURE
CONVERGANCE. MODELS AGREE THAT TSRA SHOULD MOVE OUT OF CWA BY 9-10PM
WITH GOOD NVA IN WEST BY 00Z. MODELS BRING SEVERAL WEAK S/W'S THROUGH
AREA SAT-SUN.  MODELS PUSH LOW LEVEL MOISTURE EAST BUT MAY NEED TO KEEP
SMALL POPS WEST.

WITH LIGHT SOUTH-SOUTHEAST WINDS FOR EASTERN CWA SATURDAY...TEMPS MAY
NOT WARM TO FWC HIGHS.  WILL LIKELY GO CLOSER TO FAN NUMBERS. LOWS LOOK
PRETTY GOOD. SUN AND SOUTHWEST WINDS SAT SHOULD KEEP WEST CLOSE TO FWC
TEMPS.

.DDC...NONE.

DDC 061/086 063/088 059 3--
GCK 058/087 060/090 059 3--
EHA 059/089 059/088 060 211
LBL 060/087 060/088 060 211
HYS 061/086 062/088 060 4--
P28 066/088 066/089 065 4--

REITER

In the hours before

Special weather statement, Sep 12, 9:02 PM CDT, 45 minutes before
KSZ043-044-061>063-074>077-084>087-131200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CDT FRI SEP 12 1997

...PART OF SEVERE THUNDERSTORM WATCH 726 CANCELLED FOR SOUTHWEST
KANSAS...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTHWEST KANSAS:

SCOTT...LANE...HAMILTON...KEARNY...FINNEY...GRAY...STANTON...GRANT..
.HASKELL...MORTON...STEVENS...SEWARD...MEADE.

WHILE A FEW WEAK STORMS MAY PERSIST IN THIS AREA FOR A FEW MORE HOURS
...THE THREAT FOR SEVERE WEATHER HAS SHIFTED TO THE EAST.

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:06 PM CDTFlash Flood WarningDDCFinney3 hr
Sep 12, 7:06 PM CDTSevere Thunderstorm WarningDDCNess, Trego29 min
Sep 12, 7:12 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman33 min
Sep 12, 7:36 PM CDTSevere Thunderstorm WarningDDCNess49 min
Sep 12, 7:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman62 min
Sep 12, 8:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness62 min
Sep 12, 8:50 PM CDTSevere Thunderstorm WarningDDCFord30 min
Sep 12, 9:22 PM CDTSevere Thunderstorm WarningDDCFord48 min
Sep 12, 9:38 PM CDTFlash Flood WarningDDCHodgeman3 hr
Sep 12, 10:54 PM CDTSevere Thunderstorm WarningDDCFord31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.